Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 253, NWS Des Moines, IA

July 17, 2006Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2006, 4:35 PM CDT for Black Hawk County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 4:35 PM CDT (21:35 UTC)
Expired
Jul 17, 2006, 5:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:40 PM CDTHAIL 1.75Waterloo, IA
Jul 17, 4:40 PM CDTHAIL 3Waterloo, IA
Jul 17, 4:44 PM CDTHAIL 1.25Waterloo, IA
Jul 17, 4:45 PM CDTHAIL 1.75Evansdale, IA
Jul 17, 5:01 PM CDTHAIL 1.255 Se Evansdale, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 172135
SVRDMX
IAC013-172215-
/O.NEW.KDMX.SV.W.0253.060717T2135Z-060717T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLACK HAWK COUNTY IN NORTHEAST IOWA

* UNTIL 515 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WATERLOO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVANSDALE BY 440 PM CDT.

THE TOWNS OF WATERLOO AIRPORT...ELK RUN HEIGHTS...RAYMOND...DUNKERTON
AND JESUP GOLF COURSE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4263 9242 4242 9242 4239 9208 4263 9210

$$

MYERS
2 follow-up statements
000 
WWUS53 KDMX 172145
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT MON JUL 17 2006

IAC013-172215-
/O.CON.KDMX.SV.W.0253.000000T0000Z-060717T2215Z/
BLACK HAWK IA-
442 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 515 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO GOLF BALL SIZE OR LARGER.  THIS STORM WAS LOCATED OVER 
WATERLOO...MOVING EAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHEASTERN 
BLACK HAWK COUNTY...INCLUDING THE TOWNS OF 
WATERLOO...EVANSDALE...ELK RUN HEIGHTS...RAYMOND...DUNKERTON AND 
JESUP GOLF COURSE.

GOLFBALL SIZED HAIL WAS REPORTED AT THE INTERSECTION OF HIGHWAY 63 
AND FRANKLIN. OTHER HAIL REPORTS HAVE BEEN RECEIVED ON THIS STORM IN 
THE CITY OF WATERLOO.

LAT...LON 4263 9242 4242 9242 4239 9208 4263 9210

$$

MYERS
000 
WWUS53 KDMX 172158
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT MON JUL 17 2006

IAC013-172215-
/O.CON.KDMX.SV.W.0253.000000T0000Z-060717T2215Z/
BLACK HAWK IA-
457 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 515 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR EVANSDALE...
OR 7 MILES SOUTHEAST OF WATERLOO...MOVING SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BLACK HAWK COUNTY...INCLUDING THE TOWNS OF RAYMOND...ELK
RUN HEIGHTS...EVANSDALE AND GILBERTVILLE.

NUMEROUS REPORTS OF GOLF BALL OR LARGE HAIL HAVE BEEN RECEIVED WITH 
THIS STORM OVER DOWNTOWN WATERLOO.

LAT...LON 4263 9242 4242 9242 4239 9208 4263 9210

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:57 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 17, 2:57 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT MON JUL 17 2006

.DISCUSSION...
FNT MOVG SWD ACRS CWA WITH BEST SVR THREAT SERN HALF. IT IS FIGHTING
A MIGHTY CAP...WHICH IS WEAKER OVER THE SERN PTN OF THE FA INTO ERN
IA. GREATEST THREAT LOOKS TO BE WND WITH HAIL SECONDARY. THE FNT WL
PROVIDE RELIEF FM THE HEAT TMR AS A SFC RDG OVRSPRDS THE STATE. A
LOOK OUT THE WINDOW HAS PRETTY ANEMIC LOOKING MID CLD DVLPMT. THE
4KM WRF FM LAST NGT/S RUN BLEW THE LN UP CID-CSQ. CONVECTION SINKS
OUT OF THE FA TNGT WITH A MUCH BTR DAY TMR. STG WAA GETS UNDERWAY
TMR NGT WITH A WEAK S/W XPCD TO RELEASE MIDLVL DVLPMT SOMEWHERE OVR
NWRN IA...OR EVEN FARTHER TO THE N. DIFFICULT TO PIN IT DOWN...BUT
MOST PROBABLY AFT MIDN ON THE EDGE OF THE CAP. ACTIVITY THEN XPCD TO
SKIRT THE NRN/ERN COUNTIES OF IA WED INTO THE EVENING WITH HEAT
BUILDING OVR MUCH OF THE FA AGN. S/W RDGG BUILDS TO OUR W WED NGT
INTO THU WITH NEG PCPN AND TMPS BACK DOWN IN THE 80S WITH N/NELY SFC
FLOW. BY FRI...THE GFS DRIVES A S/W OVR THE TOP OF THE BUILDING RDG
FOR MORE CONVECTION. HAVE NOT BOUGHT ENTIRELY OFF ON THIS YET...WITH
SML POPS FOR THE THREAT. PROBABLY THE BEST NEWS IS THAT TMPS ARE
FORECAST INTO THE 80S BYD WED TRU THE WKEND. PCPN CHCS BYD FRI ARE
NIL AT THE MOMENT WITH NW FLOW IN PLACE...WHICH IS SOMEWHAT
UNPREDICTABLE IN AND OF ITSELF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY S THROUGH 7PM

MYERS
Hazardous weather outlook, Jul 17, 3:04 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT MON JUL 17 2006

IAZ004>007-015>017-023>025-033>035-044-045-181115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHWEST OF A WATERLOO...FORT DODGE...DENISON LINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND CONTINUE
INTO WEDNESDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL
THUNDERSTORM CHANCES WILL BE WITH US WEDNESDAY NIGHT. THERE IS THE
POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY.
THE POTENTIAL FOR SEVERE WEATHER WITH THIS ACTIVITY HAS NOT BEEN
DETERMINED AT THIS TIME FOR THE STORMS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND WEDNESDAY.

IAZ026>028-036>039-046>050-057>060-070>073-081>083-092>094-181115-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A MASON CITY TO DENISON LINE...AND NORTHWEST OF A
TAMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER INTO THE EARLY EVENING
AFTER 4 PM THROUGH 7 PM. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE
THE PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE.

HEAT INDICES WILL FALL BELOW 105 BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
MORNING MAINLY NORTH OF HIGHWAY 30. A FEW SEVERE STORMS ARE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100
TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 4 PM AND 7 PM.
ACTIVATION IS ALSO POSSIBLE LATE TUESDAY NIGHT AND EARLY
WEDNESDAY.

IAZ061-062-074-075-084>086-095>097-181115-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A NEWTON TO LAMONI LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST
THREAT BETWEEN 6 PM AND 10 PM. GOLF BALL SIZED HAIL AND 70 MPH
WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TODAY WITH HEAT INDICES
OF 105 TO 115 DEGREES EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100
TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF

WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 6 PM AND 10 PM.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:02 PM CDTTornado WarningDMXTama28 min
Jul 17, 5:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.